Patients with systemically treated psoriasis receiving biologic therapy have an increased risk for skin and soft tissue infections (SSTIs), according to a study recently published in the Journal of the American Academy of Dermatology. Moreover, an increased risk for meningitis in this patient population has also been suggested.

The objective of the study was to compare the rates of serious infections among patients with psoriasis who were treated with biologic systemic agents with those receiving nonbiologic systemic agents within a community-based health care delivery system. The investigators identified a total of 5889 health plan members with psoriasis who had been treated with systemic therapies, then computed the incidence rates and 95% confidence intervals for serious infections over 29,717 person-years of follow-up. Adjusted hazard ratios (aHRs) were computed with the use of Cox regression.

When adjusting for age, sex, race/ethnicity, and comorbidities, a significantly increased risk for the development of overall serious infections was observed among biologic-treated patients vs nonbiologic-treated patients (aHR, 1.31; 95% CI, 1.02-1.68). In particular, a significantly higher risk for SSTIs (aHR, 1.75; 95% CI, 1.19-2.56) and meningitis (aHR, 9.22; 95% CI, 1.77-48.10) was reported during times of active biologic use.

A key limitation of the current analysis is that the risk associated with the use of individual biologic agents was not investigated.

According to the researchers, clinicians should be aware of these potential adverse events whenever they are prescribing biologic agents to their patients. Patients who have an underlying elevated risk for SSTIs, including those with diabetes, peripheral vascular disease, and obesity, may benefit from additional counseling when being treated with systemic biologic therapy.

Related Articles

Reference

Dobry AS, Quesenberry CP, Ray GT, Geier JL, Asgari MM. Serious infections among a large cohort of subjects with systemically treated psoriasis [published online September 13, 2017]. J Am Acad Dermatol. doi: 10.1016/j.jaad.2017.07.047